MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY? XD; CORONARY DRUG-ELUTING STENT

BOSTON SCIENTIFIC CORPORATION SYNERGY? XD; CORONARY DRUG-ELUTING STENT
Model Number H7493941828250
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Material Rupture (1546)
Health Effect - Clinical Codes Anemia (1706); Cardiac Arrest (1762); Ventilator Dependent (2395); Foreign Body In Patient (2687)
Date of Event 01/06/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Good faith effort attempts were made to try and retrieve additional details regarding the reported event, but further information was unable to be obtained.
 
Event or Problem Description
It was reported via medwatch mw5182566 that the patient died.The patient presented with coronary artery disease with unstable angina admitted for elective left heart catheterization.A 2.50 x 28mm synergy? xd drug-eluting stent was advanced for treatment using a non-boston scientific (non-bsc) guide extension catheter.However, during the inflation at six atmospheres the stent delivery system balloon ruptured.The stent and balloon could not be withdrawn through an older proximal stent.The proximal portion of the balloon was retracted out of the newly under-deployed stent.Multiple attempts were made to retrieve the retained equipment using wire escalation and a microcatheter.The patient subsequently experienced cardiac arrest, after which a non-bsc heart pump and temporary pacing wire were placed.The physician made several unsuccessful snare attempts to retrieve the retained balloon fragment from the ascending aorta.The patient was then admitted to the icu.Cardiothoracic surgery was consulted, and no surgical intervention for the retained fragment was recommended due to the patient being considered a very poor candidate.Three days later, the non-bsc heart pump was removed due to the development of anemia.The patient remained on supportive therapies and ventilator support.On the next day, the patient acutely and rapidly decompensated and died; the family had previously decided that care would not be escalated if cardiac arrest occurred.
 
Additional Manufacturer Narrative
Good faith effort attempts were made to try and retrieve additional details regarding the reported event, but further information was unable to be obtained.Investigation results: device analysis findings: the device was not returned; therefore, a technical analysis could not be performed.Device history record review: it was confirmed that this device met manufacturing specification prior to distribution and there no manufacturing deviations which could have contributed to the reported event.Labeling review: review of the instructions for use (ifu) confirmed there was relevant content and sufficient guidance with respect to the circumstances described within this complaint.No updates are required to the ifu as a result of this event.Risk review: a risk review was performed, and it confirmed that the events are defined in the risk documentation and is recorded accordingly in the product record review (prr) table.This event types have been accounted for during product risk analysis to support acceptable risk benefit for the product.Investigation conclusion: this investigation is assigned a most probable investigation conclusion code of cause not established.This code was selected as the most probable complaint cause based on the information available.It was reported that during the procedure the synergy xd balloon ruptured at six atmospheres.The stent and balloon could not be withdrawn.The proximal portion of the balloon was retracted out of the newly under-deployed stent.Multiple attempts were made to retrieve the retained equipment using wire escalation and a microcatheter.The patient subsequently experienced cardiac arrest, after which a non-bsc heart pump and temporary pacing wire were placed.The physician made several unsuccessful snare attempts to retrieve the retained balloon fragment from the ascending aorta.The patient was then admitted to the icu.Cardiothoracic surgery was consulted, and no surgical intervention for the retained fragment was recommended due to the patient being considered a very poor candidate.The patient's family had previously decided that care would not be escalated if cardiac arrest occurred.The patient later died.The exact cause of the initial balloon rupture could not be established.The retrieval difficulties, post balloon rupture, are likely due to the fact the stent did not fully expand, due the synergy balloon not reaching its nominal pressure (11 atmospheres).Also, when a rupture occurred in the balloon, the physician's ability to achieve a vacuum in order to fully deflate the balloon would have been compromised which likely resulted in excessive tensile forces being applied to the device, during withdrawal attempts, resulting in the reported shaft break.It is noted per the product's instructions for use (ifu) that the event of death is listed as a known adverse event associated with device use.
 
Event or Problem Description

Brand Name
SYNERGY? XD
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
mark mischke
4100 hamline ave n
arden hills, MN 55112
7634941632
MDR Report Key24344397
Report Number2124215-2026-08470
Device Sequence Number9523196
Product Code NIQ
UDI-Device Identifier08714729980834
UDI-Public(01)08714729980834(17)270423(10)36459785
Combination Product (Y/N)Y
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P150003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberH7493941828250
Device Catalogue NumberH7493941828250
Device Lot Number0036459785
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2026
Supplement Date Received by Manufacturer03/19/2026
Initial Report FDA Received Date02/16/2026
Supplement Report FDA Received Date04/03/2026
Date Device Manufactured04/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death; Required Intervention;
Patient Age82 YR
Patient SexMale
Patient Weight85 KG